Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 75, NWS Houston/Galveston, TX

May 27, 20084 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 27, 2008, 4:45 PM CDT for 4 counties in Texas. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2008, 4:45 PM CDT (21:45 UTC)
Expired
May 27, 2008, 6:20 PM CDT
In force
95 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Grimes County, TX, Montgomery County, TX, Walker County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 122 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.8 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:51 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 27, 2:51 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
251 PM CDT TUE MAY 27 2008

.DISCUSSION...
CONVECTION ASSOCIATED WITH LAST NIGHT MCS STILL GOING STRONG AS IT
CONTINUES TO MOVE SSE INTO OUR CWFA. THIS PROMPTED THE SEVERE TSRA
WATCH ISSUED EARLY THIS AFTN. AND GIVEN THE CURRENT TRENDS WE WILL
KNOW SHORTLY HOW STRONG THE CAP REALLY IS. AND ALSO BECAUSE OF THE
CURRENT TRENDS...THE WETTER/MORE ACTIVE 12Z NAM IS THE FAVORITE IN
THE SHORT TERM. AS SUCH HAVE UPPED POPS FOR TONIGHT/TOMORROW AS WE
ANTICIPATE ADDITIONAL CHANCES OF RAIN. THE REMNANTS OF THE ONGOING
BATCH TO ACCOUNT FOR TONIGHT AS THIS ACTIVITY IS FCST TO COME TO A
STOP OVER THE CENTRAL PORTIONS OF THE CWA. FOR TOMORROW MODELS ARE
BRINGING ANOTHER DISTURBANCE IN (THIS ONE FROM THE EAST) RIGHT AOA
PEAK HEATING. STRONG TSRA ONCE AGAIN A POSSIBILITY.

THE END OF THE WEEK SHOULD SEE AN END TO ALL THE PCPN AS THE UPPER
RIDGE RETROGRADES BACK OVER THE REGION. WARM/HUMID AND VERY LOW/NO
POPS THROUGH THE WEEKEND. 41

&&

.AVIATION...
DISTINCT COLD POOL (TEMPS IN THE 60S) NOTED BEHIND THE INCOMING LINE
OF SHRA/TSTMS. THIS SHOULD KEEP THE PRECIP HEADED SWD INTO THE LATE
AFTN AND EARLY EVNG HOURS. ASSUMING THE CURRENT MVMT REMAINS ABOUT
THE SAME THE PRECIP SHOULD BE IN THE UTS AREA AROUND
21Z...CLL-CXO-LIBERTY RIGHT AROUND 22Z...CALDWELL-IAH-WINNIE LINE
AROUND 23Z. NOT EXPECTING WIDESPREAD SVR WX WITH THE LINE...MORE OF
THE PULSE VARIETY. WINDS HOWEVER SHOULD SHIFT TO THE NNE AND BE
QUITE GUSTY ALONG THE LEADING EDGE.

QUESTION IS IF/WHERE THE BOUNDARY STALLS LATER THIS EVENING &
OVERNIGHT. CURRENTLY NOT PLANNING ON MENTIONING ANY THUNDER SOUTH OF
IAH BUT MAY NEED TO IN THE 00Z TAFS BASED ON LATER TRENDS. PRECIP
SHOULD GRADUALLY COME TO AND END WITH THE LOSS OF HEATING AND EXPECT
MOSTLY VFR OVERNIGHT. WINDS BECOME QUITE LIGHT AFTER MIDNIGHT SO MAY
SEE SOME PATCHY FOG AND LOW END MVFR OR HIGH END IFR CIGS DEVELOP.

THOUGH ITS BEYOND THE CURRENT 18Z TAFS...IT LOOKS LIKE TSTMS MAY
AGAIN POP UP ACROSS SE TX LATE WED AFTN. APPEARS LEFT OVER BOUNDARY
FROM CURRENT STORMS OR A WEAK FRONTAL BOUNDARY SAGGING INTO THE AREA
COULD BE THE FOCUS. LATE AFTN FCST SOUNDINGS SHOW AN INVERTED-V...
WHICH WOULD POINT TO THE POTENTIAL FOR SOME STRONG WINDS ASSOCIATED
WITH THE STORMS.  47

&&

.MARINE...
CONVECTIVE COMPLEX STILL MOVING SWD INTO SE TX. A BIT OF UNCERTAINTY
AS TO IF IT WILL MAKE IT ALL THE WAY TO THE COAST ALONG/E OF GLS, OR
IF THERE WILL BE A BRIEF WIND SHIFT TO THE N ASSOCIATED WITH ANY
OUTFLOWS. IF IT DOES INDEED MAKE IT ALL THE WAY TO THE COAST IT
SHOULDNT BE UNTIL AROUND 7 PM BASED ON CURRENT MVMT. CURRENTLY
PLAN ON GOING WITH CONTINUED ONSHORE FLOW IN THE 430PM PACKAGE FOR
TONIGHT AND LET THE SWING SHIFT AMEND IF NEEDED.

OTHERWISE...WINDS SHOULD KICK UP AGAIN TONIGHT - BUT LESS THAN
PREVIOUS NIGHTS SO WILL NOT HOIST THE CAUTION FLAGS. GRADIENT REALLY
SLACKENS WED AS WEAK FRONTAL BOUNDARY GETS A BIT CLOSER. LIGHT
ONSHORE FLOW AND LOW SEAS SHOULD PERSIST INTO THE WEEKEND.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      72  91  72  92  72 /  30  30  30  10  10
HOUSTON (IAH)              73  91  72  91  73 /  30  30  30  10  10
GALVESTON (GLS)            76  87  76  86  77 /  20  10  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 27, 3:51 PM CDT, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
351 PM CDT TUE MAY 27 2008

TXZ163-164-176>179-195>200-210>214-226-227-235>238-282100-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
351 PM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING INTO THE
AREA FROM THE NORTH THROUGH THE EVENING HOURS. WITH ABUNDANT DAYTIME
HEATING AND GULF MOISTURE ALREADY IN PLACE...EXPECT THIS ACTIVITY
TO PERSIST UNTIL JUST AFTER SUNSET. A FEW OF THE STORMS COULD BE
STRONG OR SEVERE. THESE STORMS COULD BRING BRIEF HEAVY DOWNPOURS
AND GUSTY WINDS IN EXCESS OF 40 MPH.

.DAY TWO...WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ONCE AGAIN. THE
USUAL SUSPECTS OF DAYTIME HEATING AND GULF MOISTURE WILL BE
COMBINED WITH LINGERING SURFACE BOUNDARIES AND ADDITIONAL UPPER
LEVEL DISTURBANCES MOVING IN FROM THE NORTHEAST COULD PRODUCE
STORMS BY THE LATE MORNING AND EARLY AFTERNOON HOURS. SOME OF
THESE STORMS MAY BECOME STRONG WITH GUSTY WINDS AND BRIEF HEAVY
RAINFALL.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND WEDNESDAY.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:00 PM CDTSevere Thunderstorm WarningHGXMadison, Walker45 min
May 27, 5:19 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty, Montgomery, San Jacinto, Walker56 min
May 27, 5:47 PM CDTSevere Thunderstorm WarningHGXAustin, Harris, Montgomery, Waller, Washington43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.